Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Severe Cutaneous Drug Reactions (Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis) in Human Immunodeficiency Virus Infection

Severe Cutaneous Drug Reactions (Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis) in... Abstract To the Editor.— Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) represent severe forms of cutaneous drug reactions. There have been 23 cases of these reactions reported in human immunodeficiency virus (HIV)-infected persons, six in the United States and 17 in Europe.1-6 We report an additional eight cases, seven with acquired immunodeficiency syndrome (AIDS) and one with acquired immunodeficiency syndrome-related complex, seen at the University of California San Francisco-affiliated hospitals in 3.5 years (Table).The patients were gay males, one of whom was also an intravenous drug user (case 8). Helper T-cell counts (available in five patients) were below 100 × 109 cells per liter. All cases were related to drug exposure, and occurred from 1 to 21 days (median, 8.0 days) after the implicated drug was initiated. Two of the patients developed reactions while hospitalized (cases 2 and 8). The eight patients had all received multiple medications, References 1. Navin TR, Miller KD, Satriale RF, Lobel HO. Adverse reactions associated with pyrimethamine-sulfadoxine prophylaxis for Pneumocystis carinii infections in AIDS . Lancet . 1985;2:1332.Crossref 2. Fischl MA, Dickinson GM. Fansidar prophylaxis of Pneumocystis pneumonia in the acquired immunodeficiency syndrome . Ann Intern Med. 1986;105:629.Crossref 3. Caumes E, Saiag P, Picard C, et al. Sulfonamide-induced toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) in AIDS patients: 12 cases . Presented at 1988 Fourth International Conference on AIDS, Stockholm, Sweden, June 15-16, 1988 . 4. Romeu J, Clotet B, Tural C, et al. Therapeutic challenge for Isospora belli enteritis in an AIDS patient who developed Lyell syndrome after co-trimoxazole therapy . Am J Gastroenterol. 1989;84:207-208. 5. Raviglione MC, Dinan WA, Pablos-Mendez A, et al. Fatal toxic epidermal necrolysis during prophylaxis with pyrimethamine and sulfadoxine in a human immunodeficiency virus-infected person . Arch Intern Med. 1988; 148:2863-2865. 6. Erskine D, Balestrini A, Clarbour J, et al. An adverse drug reaction monitoring scheme for HIV positive patients . Presented at 1990 International Conference on AIDS, San Francisco, Calif, June 23, 1990. 7. Ong ELC, Mandal BK. Multiple drug reactions in a patient with AIDS . Lancet . 1989;2:976-977.Crossref 8. Wignants H, Vanden Ende J, Colebunders R. Multiple drug reactions in a patient with AIDS . Lancet . 1989;2:1455.Crossref 9. Ackerman Z, Levy M. HPostgraditivity reactions to drugs in acquired immunodeficiency syndrome . Postgrad Med J. 1987;63:55-56.Crossref 10. Guillaume J-C, Roujeau J-C, Revuz J, et al. The culprit drugs in 87 cases of toxic epidermal necrolysis (Lyell's syndrome) . Arch Dermatol. 1987; 123:1166-1170.Crossref 11. Hardy WD. Prophylaxis of AIDS-related opportunistic infections (OIs) . In: Volberding P, Jacobson MA, eds. AIDS Clinical Review 1989 . New York, NY: Marcel Dekker, Inc; 1989:138. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Dermatology American Medical Association

Severe Cutaneous Drug Reactions (Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis) in Human Immunodeficiency Virus Infection

Loading next page...
 
/lp/american-medical-association/severe-cutaneous-drug-reactions-stevens-johnson-syndrome-and-toxic-oLqLD5Qswa
Publisher
American Medical Association
Copyright
Copyright © 1991 American Medical Association. All Rights Reserved.
ISSN
0003-987X
eISSN
1538-3652
DOI
10.1001/archderm.1991.01680040152024
Publisher site
See Article on Publisher Site

Abstract

Abstract To the Editor.— Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) represent severe forms of cutaneous drug reactions. There have been 23 cases of these reactions reported in human immunodeficiency virus (HIV)-infected persons, six in the United States and 17 in Europe.1-6 We report an additional eight cases, seven with acquired immunodeficiency syndrome (AIDS) and one with acquired immunodeficiency syndrome-related complex, seen at the University of California San Francisco-affiliated hospitals in 3.5 years (Table).The patients were gay males, one of whom was also an intravenous drug user (case 8). Helper T-cell counts (available in five patients) were below 100 × 109 cells per liter. All cases were related to drug exposure, and occurred from 1 to 21 days (median, 8.0 days) after the implicated drug was initiated. Two of the patients developed reactions while hospitalized (cases 2 and 8). The eight patients had all received multiple medications, References 1. Navin TR, Miller KD, Satriale RF, Lobel HO. Adverse reactions associated with pyrimethamine-sulfadoxine prophylaxis for Pneumocystis carinii infections in AIDS . Lancet . 1985;2:1332.Crossref 2. Fischl MA, Dickinson GM. Fansidar prophylaxis of Pneumocystis pneumonia in the acquired immunodeficiency syndrome . Ann Intern Med. 1986;105:629.Crossref 3. Caumes E, Saiag P, Picard C, et al. Sulfonamide-induced toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) in AIDS patients: 12 cases . Presented at 1988 Fourth International Conference on AIDS, Stockholm, Sweden, June 15-16, 1988 . 4. Romeu J, Clotet B, Tural C, et al. Therapeutic challenge for Isospora belli enteritis in an AIDS patient who developed Lyell syndrome after co-trimoxazole therapy . Am J Gastroenterol. 1989;84:207-208. 5. Raviglione MC, Dinan WA, Pablos-Mendez A, et al. Fatal toxic epidermal necrolysis during prophylaxis with pyrimethamine and sulfadoxine in a human immunodeficiency virus-infected person . Arch Intern Med. 1988; 148:2863-2865. 6. Erskine D, Balestrini A, Clarbour J, et al. An adverse drug reaction monitoring scheme for HIV positive patients . Presented at 1990 International Conference on AIDS, San Francisco, Calif, June 23, 1990. 7. Ong ELC, Mandal BK. Multiple drug reactions in a patient with AIDS . Lancet . 1989;2:976-977.Crossref 8. Wignants H, Vanden Ende J, Colebunders R. Multiple drug reactions in a patient with AIDS . Lancet . 1989;2:1455.Crossref 9. Ackerman Z, Levy M. HPostgraditivity reactions to drugs in acquired immunodeficiency syndrome . Postgrad Med J. 1987;63:55-56.Crossref 10. Guillaume J-C, Roujeau J-C, Revuz J, et al. The culprit drugs in 87 cases of toxic epidermal necrolysis (Lyell's syndrome) . Arch Dermatol. 1987; 123:1166-1170.Crossref 11. Hardy WD. Prophylaxis of AIDS-related opportunistic infections (OIs) . In: Volberding P, Jacobson MA, eds. AIDS Clinical Review 1989 . New York, NY: Marcel Dekker, Inc; 1989:138.

Journal

Archives of DermatologyAmerican Medical Association

Published: May 1, 1991

References